Dry mouth

Hi All

I had my six injections about four weeks ago. I've had a couple of 'events!' With symptoms I experienced before the injections which I was told were normal. However, this week, I woken up with an incredibly dry mouth - it was soon over at the beginning of the week and has become much longer lasting. Today, I feel quite unsteady and my mouth feels like is has had a holiday in a desert. I don't have a red or sore tongue which supposed to accompany the dry mouth so are my symptoms B12 related and therefore to be tolerated or do I need to get back to the doctor? Any comments/advice would be much appreciated.

Chris

6 Replies

oldestnewest
  • The most common cause would be that you are a bit dehydrated but I assume that you are ruling this out and drinking plenty of fluids. If you are in the UK then it has been particularly hot and humid recently which makes dehydration a bit more likely.

    Because they are part of the autonomic nervous system - all those things like breathing that we do without thinking or very little thought - the saliva glands can be affected by a B12 deficiency ... and because of a folate deficiency, so it could be something to do with the B12, or a sign that you are starting to get low on folate as a result of the B12 treatment.

    Things can go a bit haywire when you start B12 treatment and the body can start over-reacting for a while so could also be that, particularly if it was something you noticed in the past but then went away and you didn't think anything further about it.

    However there are also other things that could be causing the dry mouth so think the best thing to do, especially as it seems to be getting worse, would be to discuss with your GP

    nhs.uk/conditions/dry-mouth...

  • Thank you very much for your prompt reply. I get to the GP after the weekend.

    Chris

  • Do you feel you sleep more soundly or are more restless once you've started injections. I've had both experiences.

    I think my dry mouth comes from sleeping more soundly. Or more dead to the world so to speak. This tends to occur right after the jab.

    I've also found I'm more restless in sleep because my brain is overactive sorting stuff out after a jab.

    In general the recovery from a B12D can be like a roller coaster ride. The goal is to get things to smooth out.

    One tool I've found useful is a logbook of symptoms. Assess your own severity score, say 1-5.

    Look back in the log for patterns. There will be a set of symptoms that appear before you are due your next jab. These are from the deficiency.

    But there is another set, that are very similar to the ones from the deficiency. These occur from 3to 48 hours after your jab. These also tend to repeat in the same sequence each time. The more severe these symptoms are, the more deficient you were before the jab.

    Restart your log at day 0 when you get your jab. This helps find the patterns. You will also find it easier to figure out when you need your next jab.

    Explain to your GP what you are doing and try to get them to buy into the concept now. It will make it easier to use the logbook as evidence when you need to ask for more frequent injections.

    Thanks.

  • Thank for your advice.

    Chris

  • My B12d symptoms, including a very dry mouth, returned 5 weeks after my loading doses and I have had to increase my treatment to daily injections since so bear in mind possibly needing increased treatment levels.

    The other thing that is linked to B12 and causes mouth issues is B9 or folate. If this is the case you should be able to get results from taking folic acid tablets. These are inexpensive and readily available from pharmacies and supermarkets as well as online. If these don't work, a few people need methylfolate or folinic acid instead but try the easy option first!

  • Thank you for your advice.

    Chris

You may also like...